Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX

August 16, 2017Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2017, 8:35 PM CDT for Midland County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 8:35 PM CDT (01:35 UTC)
Expired
Aug 16, 2017, 9:30 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:36 PM CDTTSTM WND GST 010 Sw Stanton, TXHAM RADIO OPERATOR/TRAINED SPOTTER ESTIMATED 50-60MPH WIND GUSTS WHILE DRIVING ON I-20 IN MIDLAND CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KMAF 170135
SVRMAF
TXC329-170230-
/O.NEW.KMAF.SV.W.0243.170817T0135Z-170817T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
835 PM CDT WED AUG 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Midland County in western Texas...

* Until 930 PM CDT

* At 835 PM CDT, a severe thunderstorm was located over Greenwood,
  moving southwest at 10 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Midland, Greenwood, Midland International Air and Space Port,
  Cotton Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 128 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225
TIME...MOT...LOC 0135Z 067DEG 17KT 3203 10189 

HAIL...0.75IN
WIND...70MPH
 
$$

67
2 follow-up statements
240 
WWUS54 KMAF 170152
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT WED AUG 16 2017

TXC329-170230-
/O.CON.KMAF.SV.W.0243.000000T0000Z-170817T0230Z/
Midland TX-
852 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN MIDLAND COUNTY...

At 836 PM CDT, a severe thunderstorm was located near Greenwood, 
moving southwest at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port, Cotton
Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 128 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225
TIME...MOT...LOC 0152Z 098DEG 10KT 3208 10191 

HAIL...<.75IN
WIND...60MPH
 
$$

67
372 
WWUS54 KMAF 170217
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
917 PM CDT WED AUG 16 2017

TXC329-170230-
/O.CON.KMAF.SV.W.0243.000000T0000Z-170817T0230Z/
Midland TX-
917 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN MIDLAND COUNTY...

At 916 PM CDT, a severe thunderstorm was located 4 miles north of 
Greenwood, moving southwest at 10 mph.

HAZARD...Golf ball size hail. 

SOURCE...Emergency management. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port, Cotton
Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 128 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225
TIME...MOT...LOC 0216Z 067DEG 17KT 3203 10203 

HAIL...1.75IN
WIND...<50MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 6:10 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Wed Aug 16 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms are expected this evening around the MAF and FST
areas. Otherwise, VFR conditions are expected for the next 24
hours. Winds will shift toward the south this evening and
overnight and will mostly be light.

&&

.PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/

DISCUSSION...

Today is shaping up to be another very warm day across Southeast
New Mexico and West Texas, as temperatures have already reached
into the upper 80s and lower 90s this afternoon with a few hours
of heating left to go. Scattered storms have already begun to
develop across the Davis Mountains and Stockton Plateau, with
additional thunderstorms possible this afternoon into tonight,
mainly across the favored higher terrain of the Davis
Mountains/Marfa Plateau as well as eastern portions of the area
where dewpoints in the upper 60s to around 70 degrees are
prevalent. A trailing cold front associated with yesterday's
shortwave may act as a focus for convection to the north of the
area, with the potential for additional development across the
northern Permian Basin/Western Low Rolling Plains due to outflow
boundary interactions. However, a diffuse dryline looks to be the
primary focus for convection across the central Permian Basin
southward to the Big Bend Area, as echoed by high-resolution
guidance. While shear is lacking, ample instability is expected to
result in a few strong to possibly severe storms, with damaging
downburst winds the primary threat. Also, given precipitable water
values around 1.25", heavy rainfall leading to localized
flooding/flash flooding is a concern. Storms that develop are
expected to continue into this evening before gradually
diminishing overnight.

Thursday onward, the pattern will be dominated by a broad upper
ridge currently located across the Gulf Coast, which will slowly
build westward across the region. Increasing southeasterly flow
around the periphery of the ridge will result in a westward
expansion of PoPs Thursday, however, as heights gradually rise
over the area, storm chances Friday into early next week will
generally be confined to the higher terrain and immediately
adjacent plains. Despite the rising heights, 850mb temperatures
will remain fairly steady in the 24-27C range the next several
days, which will yield highs each afternoon in the 90s for most
locations, and 80s across higher terrain, pretty close to normal
for this time of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  74  95 /  20  20  20  10
Carlsbad                       68  97  71  94 /   0  10  10  10
Dryden                         76  96  76  97 /  20  20  10  10
Fort Stockton                  73  95  72  94 /  10  20  10  20
Guadalupe Pass                 69  89  66  87 /   0  10  10  20
Hobbs                          68  92  69  91 /   0  20  20  10
Marfa                          63  87  61  86 /  10  30  30  30
Midland Intl Airport           74  95  74  95 /  10  20  20  10
Odessa                         74  95  73  94 /  10  20  20  10
Wink                           73  98  74  96 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
107 PM CDT Wed Aug 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are expected to develop late
this afternoon, continuing into the evening, from the eastern
Permian Basin to the Presidio Valley eastward. Strong storms
with locally heavy rain, hail and gusty winds will be possible
mostly over the eastern Permian Basin. The main threat will
the potential for damaging winds and areas of dense blowing dust
near thunderstorms in this area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

In the hours before

Special weather statement, Aug 16, 7:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT WED AUG 16 2017

TXZ052-063-170100-
Glasscock TX-Howard TX-
719 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbow, or near Big Spring, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Big Spring, Forsan, Lees, South Haven, Elbow, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 180 and 181.

LAT...LON 3209 10126 3198 10127 3185 10151 3218 10163
      3227 10143 3209 10123
TIME...MOT...LOC 0019Z 333DEG 11KT 3215 10150

80
Special weather statement, Aug 16, 7:38 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
738 PM CDT WED AUG 16 2017

TXZ048-170130-
Scurry TX-
738 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCURRY COUNTY UNTIL
830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Dunn and Winston Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 10102 3273 10087 3254 10078 3258 10100
TIME...MOT...LOC 0038Z 309DEG 6KT 3265 10095

67
Special weather statement, Aug 16, 7:48 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT WED AUG 16 2017

TXZ047-170145-
Borden TX-
748 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
845 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gail. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Borden
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 10156 3273 10149 3268 10120 3255 10125
      3253 10140
TIME...MOT...LOC 0048Z 300DEG 4KT 3266 10147

67
Special weather statement, Aug 16, 8:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT WED AUG 16 2017

TXZ051-052-063-170200-
Martin TX-Glasscock TX-Howard TX-
806 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 9 miles east of Stanton, moving west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stanton, Lomax and Lees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 10174 3207 10178 3208 10178 3209 10179
      3213 10180 3218 10157 3208 10130 3202 10128
TIME...MOT...LOC 0106Z 084DEG 10KT 3212 10163

67
Local storm report, Aug 16, 8:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
817 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
08/16/2017  M68 MPH          Howard             TX   MESONET

&&

ABIGAIL.DUVAL
Special weather statement, Aug 16, 8:33 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT WED AUG 16 2017

TXZ048-052-053-063-170230-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-
833 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
MITCHELL...SOUTH CENTRAL SCURRY AND EASTERN HOWARD COUNTIES UNTIL 930
PM CDT...

At 833 PM CDT, Doppler radar was tracking strong thunderstorms near
Colorado City Airport, or near Colorado City, moving southeast at 25
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Colorado City, China Grove, Coahoma, Valley View,
Loraine, Westbrook, Forsan, Sand Springs, Colorado City Airport, Lake
Colorado City, Lake Colorado City State Park, Champion Creek
Reservoir, Cuthbert, Buford, Dunn, Midway and I-20 Near The
Nolan-Mitchell County Line.

This includes Interstate 20 between mile markers 183 and 228.

LAT...LON 3209 10126 3181 10127 3179 10132 3239 10143
      3263 10088 3243 10066 3209 10067
TIME...MOT...LOC 0133Z 332DEG 23KT 3242 10094

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementMAFBorden45 min
Aug 16, 7:13 PM CDTSpecial Weather StatementMAFScurry47 min
Aug 16, 7:19 PM CDTSpecial Weather StatementMAFGlasscock41 min
Aug 16, 7:23 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Aug 16, 7:38 PM CDTSpecial Weather StatementMAFScurry52 min
Aug 16, 7:44 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 16, 7:48 PM CDTSpecial Weather StatementMAFBorden57 min
Aug 16, 8:06 PM CDTSpecial Weather StatementMAFGlasscock54 min
Aug 16, 8:11 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 16, 8:16 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland59 min
Aug 16, 8:33 PM CDTSpecial Weather StatementMAFMitchell57 min
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Aug 16, 9:10 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 16, 9:32 PM CDTSpecial Weather StatementMAFMidland43 min
Aug 16, 11:21 PM CDTSpecial Weather StatementMAFMartin24 min
Aug 17, 3:09 PM CDTSpecial Weather StatementMAF66 min
Aug 17, 3:22 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 17, 4:05 PM CDTSpecial Weather StatementMAFBrewster40 min
Aug 17, 4:21 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 17, 4:24 PM CDTSpecial Weather StatementMAFMartin66 min
Aug 17, 4:35 PM CDTSpecial Weather StatementMAFGlasscock55 min
Aug 17, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 17, 5:02 PM CDTSpecial Weather StatementMAFUpton58 min
Aug 17, 5:17 PM CDTSpecial Weather StatementMAFPecos58 min
Aug 17, 5:22 PM CDTSevere Thunderstorm WarningMAFMidland, Upton53 min
Aug 17, 5:40 PM CDTSpecial Weather StatementMAF50 min
Aug 17, 5:45 PM CDTSpecial Weather StatementMAFReagan45 min
Aug 17, 6:35 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 17, 6:45 PM CDTSpecial Weather StatementMAFBorden60 min
Aug 17, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min
Aug 17, 6:59 PM CDTSevere Thunderstorm WarningMAFTerrell20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.